Alert archive / Kentucky / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 20, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Apr 3, 2007, 10:12 PM EDT for Letcher County, Kentucky. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 3, 2007, 10:12 PM EDT (02:12 UTC)
- Expired
- Apr 3, 2007, 11:06 PM EDT
- In force
- 54 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Letcher County, KY
The radar
The Jackson,KY radar (KJKL), 61 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 3, 6:05 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.2 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 509 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1755 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KJKL 040212
SVRJKL
KYC133-040315-
/O.NEW.KJKL.SV.W.0020.070404T0212Z-070404T0315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1012 PM EDT TUE APR 3 2007
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LETCHER COUNTY IN SOUTHEAST KENTUCKY...
THIS INCLUDES THE CITY OF WHITESBURG...
* UNTIL 1115 PM EDT
* AT 1010 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
ULVAH...OR 13 MILES SOUTHEAST OF HAZARD...AND MOVING NORTHEAST AT
30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
INDIAN BOTTOM...LETCHER...BLACKEY AND ELKO BY 1020 PM EDT...
JEREMIAH...HOT SPOT...PREMIUM AND CARBON GLOW BY 1025 PM EDT...
VAN...WHITESBURG AND ISOM BY 1030 PM EDT...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
WEDNESDAY MORNING FOR EASTERN KENTUCKY.
LAT...LON 3713 8315 3700 8314 3706 8273 3724 8256
3727 8277
$$
GREIF2 follow-up statements
000
WWUS53 KJKL 040245
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1045 PM EDT TUE APR 3 2007
KYC133-040315-
/O.CON.KJKL.SV.W.0020.000000T0000Z-070404T0315Z/
LETCHER KY-
1045 PM EDT TUE APR 3 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT
FOR LETCHER COUNTY...
AT 1041 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR CROWN...OR ABOUT NEAR WHITESBURG...MOVING NORTHEAST AT
10 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
FARRADAY...WINTERS AND SERGENT BY 1050 PM EDT...
POLLY...MILLSTONE...THORNTON AND WRIGHT BY 1055 PM EDT...
LUCASTOWN...LESTER AND CRAFTSVILLE BY 1100 PM EDT...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
WEDNESDAY MORNING FOR EASTERN KENTUCKY.
LAT...LON 3718 8293 3704 8299 3698 8285 3724 8256
3727 8277
$$
GREIF000
WWUS53 KJKL 040306
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1105 PM EDT TUE APR 3 2007
KYC133-040315-
/O.CAN.KJKL.SV.W.0020.000000T0000Z-070404T0315Z/
LETCHER KY-
1105 PM EDT TUE APR 3 2007
...THE SEVERE THUNDERSTORM WARNING FOR LETCHER COUNTY IS CANCELLED...
THE STRONGEST STORMS HAVE MOVED OUT OF THE WARNING AREA. LIGHTNING
AND THUNDER WILL CONTINUE UNTIL MIDNIGHT EDT.
LAT...LON 3718 8293 3704 8299 3698 8285 3724 8256
3727 8277
$$
GREIFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 7:35 PM EDT, 2 hours 37 minutes earlier.
Area forecast discussion, Apr 3, 7:35 PM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 735 PM EDT TUE APR 3 2007 .SHORT TERM.../TONIGHT THROUGH FRIDAY/ THE MODELS ARE IN GOOD AGREEMENT AND INITIALED WELL. AT 5 PM...A LOW WAS LOCATED OVER LAKE MICHIGAN WITH A COLD FRONT EXTENDING ACROSS CENTRAL ILLINOIS TO SOUTH CENTRAL MISSOURI. A SQUALL LING EXTENDED FROM NEAR MUNCIE INDIANA TO SOUTHEASTERN INDIANA TO SOUTHEASTERN MISSOURI. THIS IS A VERY SIGNIFICANT SQUALL LINE WITH LITERALLY HUNDREDS OF LIGHTNING STRIKES BEING REPORTED. ALL OF THE INGREDIENTS FOR SEVERE WEATHER WILL BE IN PLACE OVER EASTERN KENTUCKY EXCEPT LOW LEVEL MOISTURE. THE 18 GMT NAM MODEL RUN CAME IN AND IS NOT QUITE AS UNSTABLE AS THE 12 GMT RUN. THE 18 GMT RUN HAD A MID LEVEL CAP THAT HAD DEVELOPED AND AS SUCH...THE INSTABILITY IS NOT AS SIGNIFICANT AS THE 12 GMT RUN. I AM ALWAYS A BIT SKEPTICAL OF THE OFF TIME RUNS...SO WE WILL HAVE TO WAIT AND SEE HOW THE SYSTEMS HOLDS TOGETHER AS IT MOVES INTO EASTERN KENTUCKY. USING EXTRAPOLATION...THE SQUALL LINE WILL BE MOVING INTO EASTERN KENTUCKY BETWEEN 9 TO 10 PM THIS EVENING. SOME ISOLATED THUNDERSTORMS MAY FORM OUT AHEAD OF THE SQUALL LINE BEFORE THIS TIME. IF THEY DO...THESE THUNDERSTORMS WILL HAVE THE POTENTIAL FOR SEVERE HAIL TO DEVELOP DUE TO THE FAVORABLE WIND SHEAR PROFILE AND FREEZING LEVEL. THE COLD FRONT WILL BE MOVING INTO EASTERN KENTUCKY BETWEEN 1 TO 2 AM THIS MORNING AND WILL MOVE TO EAST OF PIKE COUNTY BY 8 AM THIS MORNING. THE WEATHER BETWEEN THE SQUALL LINE AND THE FRONT WILL BE MOSTLY SHOWERS...HOWEVER THERE MAY BE SOME ISOLATED THUNDERSTORMS ASSOCIATED WITH THE FRONTAL PASSAGE. THIS IS A VERY STRONG COLD FRONT THAT IS MOVING THROUGH THE AREA AND THERE WILL BE VERY COLD AIR MOVING IN BEHIND THE SYSTEM. THERE WILL BE SOME FREEZING TEMPERATURES TEMPERATURE BOTH WEDNESDAY AND THURSDAY MORNINGS. THE TEMPERATURE FORECASTS WERE MOSTLY A BLEND OF THE ETA AND GFS MOS. .LONG TERM.../FRIDAY NIGHT THROUGH TUESDAY/ THE MODELS ARE IN PRETTY GOOD AGREEMENT...HOWEVER THE ECMWF IS QUICKER TO MOVE THE PATTERN TO BE MORE ZONAL EARLY NEXT WEEK. THE NAM KEEPS A STRONG UPPER TROUGH TO THE EAST AND AS SUCH THERE WILL BE DRY NORTHWESTERLY FLOW PREDOMINATING OVER THE AREA. ALL THE SHORT WAVES IN THE EXTENDED PERIOD WILL PASS MOSTLY TO THE NORTHEAST OF THE FORECAST AREA AND THE PRECIPITATION WILL BE LIMITED TO WEST VIRGINIA. STAYED PRETTY CLOSE TO THE EXTENDED GFS MOS FOR THE TEMPERATURE FORECASTS. FREEZING TEMPERATURES WILL CONTINUES THROUGH MONDAY MORNING. && .AVIATION.../00Z TO 24Z/...UPDATED MAIN AVIATION CONCERNS WILL...OF COURSE...BE THE IMMEDIATE CONCERN OF SEVERE WEATHER RACING THROUGH THE TAF SITES OVER THE NEXT 2 TO 4 HOURS. FOLLOWING THAT...WILL BE DEALING WITH THE COLD POOL RAINS AND MVFR TO VFR VIS AND CIGS. VRF CONDITIONS PREVAIL FROM 10Z ON THROUGH THE REMAINDER OF THE TAF PERIOD. EXPECT NEAR SVR TO SVR WIND GUSTS...MAINLY FROM THE NORTH... AT THE SITES WITH THE LEADING EDGE OF THE STORMS. MODERATELY STRONG SOUTHWEST WINDS FOLLOW THE INITIAL SQUALL LINE BEFORE SWITCHING MORE TO THE NORTHWEST FOLLOWING THE COLD FRONT IN THE HOURS AFTER MIDNIGHT. THE NORTHWEST WINDS THEN SETTLE DOWN BEFORE BECOMING SOMEWHAT GUSTY AGAIN DURING THE DAY WEDNESDAY. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...JJ LONG TERM....JJ AVIATION...GREIF
Hazardous weather outlook, Apr 3, 6:20 PM EDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 620 PM EDT TUE APR 3 2007 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-050130- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 620 PM EDT TUE APR 3 2007 ...SEVERE THUNDERSTORM WATCH 115 IN EFFECT UNTIL 1 AM EDT WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT AS A STRONG COLD FRONT APPROACHES THE AREA FROM THE WEST. THE PRIMARY THREAT WITH THESE STORMS WILL BE DAMAGING WINDS. A FEW OF THE STRONGER STORMS COULD ALSO PRODUCE LARGE HAIL. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE FROM 8 PM IN THE NORTHWEST PORTION OF THE AREA THEN PROGRESSING SOUTHEAST DURING THE LATE EVENING REACHING FAR EAST KENTUCKY TOWARDS MIDNIGHT EDT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. TEMPERATURES WILL FALL TO NEAR OR JUST BELOW FREEZING ON THURSDAY MORNING...WITH FROST A LIKELIHOOD. THERE IS A GOOD CHANCE OF HARD FREEZE EACH MORNING FROM FRIDAY THROUGH MONDAY. CURRENTLY...THERE IS STILL SOME UNCERTAINTY IN THE SPECIFICS OF THIS FORECAST...AS THE EXTENT TO WHICH THE TEMPERATURES WILL FALL AT NIGHT DEPENDS ON THE AMOUNT OF CLOUD COVER OVER THE AREA. HOWEVER...THE PROBABILITY OF A FREEZE ON ONE OR PERHAPS ALL OF THESE MORNINGS IS RELATIVELY HIGH. IN GENERAL...THE VALLEY LOCATIONS WILL BE MOST PRONE TO LOW TEMPERATURES FALLING WELL INTO THE 20S ON FRIDAY THROUGH MONDAY MORNINGS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL THE NATIONAL WEATHER SERVICE IN JACKSON KY WITH REPORTS OF SEVERE WEATHER. AR/GREIF
In the hours before
Local storm report, Apr 3, 9:52 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
952 PM EDT TUE APR 03 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM HAIL EUBANK 37.28N 84.65W
04/03/2007 E1.00 INCH PULASKI KY LAW ENFORCEMENT
QUARTER SIZE HAIL
&&
WJMSpecial weather statement, Apr 3, 9:56 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 956 PM EDT TUE APR 3 2007 KYZ113-040245- KNOTT- 956 PM EDT TUE APR 3 2007 ...A STRONG THUNDERSTORM TO AFFECT KNOTT COUNTY THROUGH 1045 PM EDT TUESDAY EVENING... AT 956 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR TALCUM... MOVING EAST AT 20 MPH. THIS STORM WILL BE NEAR HINDMAN AROUND 1005 PM EDT...GARNER AROUND 1010 PM EDT...MALLIE AROUND 1015 PM EDT...PIPPA PASSES AROUND 1020 PM EDT...DREW AROUND 1025 PM EDT... RESIDENTS CAN EXPECT UP TO ONE INCH OF RAIN...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT WEDNESDAY MORNING FOR EASTERN KENTUCKY. GREIF
Local storm report, Apr 3, 9:58 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
958 PM EDT TUE APR 03 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 PM HAIL WHITLEY CITY 36.72N 84.48W
04/03/2007 E0.88 INCH MCCREARY KY TRAINED SPOTTER
NICKEL SIZE HAIL IN WHITLEY CITY.
&&
WJMLocal storm report, Apr 3, 10:00 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1000 PM EDT TUE APR 03 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM HAIL MONTICELLO 36.84N 84.85W
04/03/2007 E1.00 INCH WAYNE KY LAW ENFORCEMENT
NICKEL TO QUARTER SIZE HAIL REPORTED.
&&
WJMLocal storm report, Apr 3, 10:05 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1005 PM EDT TUE APR 03 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM TSTM WND DMG MONTICELLO 36.84N 84.85W
04/03/2007 WAYNE KY LAW ENFORCEMENT
NUMEROUS TREES DOWN COUNTYWIDE.
&&
WJMLocal storm report, Apr 3, 10:06 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1006 PM EDT TUE APR 03 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 PM TSTM WND DMG GARRARD 37.13N 83.75W
04/03/2007 CLAY KY LAW ENFORCEMENT
POWER LINES DOWN ON HIGHWAY 421 SOUTH.
&&
ARICHEYThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 8:08 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Jackson | 52 min |
| Apr 3, 8:30 PM EDT | Severe Thunderstorm Warning | JKL | Menifee | 36 min |
| Apr 3, 8:32 PM EDT | Severe Thunderstorm Warning | JKL | Powell | 28 min |
| Apr 3, 8:44 PM EDT | Severe Thunderstorm Warning | JKL | Lee, Wolfe | 46 min |
| Apr 3, 8:47 PM EDT | Tornado Warning | JKL | Pulaski | 43 min |
| Apr 3, 8:49 PM EDT | Severe Thunderstorm Warning | JKL | Wayne | 41 min |
| Apr 3, 8:50 PM EDT | Severe Thunderstorm Warning | JKL | Laurel | 40 min |
| Apr 3, 8:52 PM EDT | Severe Thunderstorm Warning | JKL | Morgan | 38 min |
| Apr 3, 8:54 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Pulaski | 66 min |
| Apr 3, 8:57 PM EDT | Severe Thunderstorm Warning | JKL | Jackson, Owsley, Rockcastle | 48 min |
| Apr 3, 9:04 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Magoffin | 56 min |
| Apr 3, 9:09 PM EDT | Severe Thunderstorm Warning | JKL | Clay | 51 min |
| Apr 3, 9:15 PM EDT | Flash Flood Warning | JKL | Wayne | 2 hr |
| Apr 3, 9:16 PM EDT | Severe Thunderstorm Warning | JKL | Knox, Whitley | 59 min |
| Apr 3, 9:23 PM EDT | Tornado Warning | JKL | Laurel | 34 min |
| Apr 3, 9:26 PM EDT | Tornado Warning | JKL | Whitley | 39 min |
| Apr 3, 9:30 PM EDT | Tornado Warning | JKL | Clay | 36 min |
| Apr 3, 9:34 PM EDT | Severe Thunderstorm Warning | JKL | Leslie, Perry | 56 min |
| Apr 3, 9:47 PM EDT | Severe Thunderstorm Warning | JKL | Bell | 28 min |
| Apr 3, 9:52 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Knox, Leslie | 38 min |
| Apr 3, 10:07 PM EDT | Severe Thunderstorm Warning | JKL | Harlan | 38 min |
| Apr 4, 4:25 AM EDT | Freeze Warning | JKL | Bath, Bell, Breathitt, Clay, Elliott, Estill and 27 more | 30 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.